Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


'vacation' from treatment
Oct 4, 2004

My last doctor's visit on 9/28/04, was very encouraging- CD4 count is 1311, percentage is 27. Viral load is at 860. It was suggested that I'm a prime candidate for a 'vacation' from my meds but that the decision was mine to make. I've been taking Sustiva, Viread and Epivir. I've suspended use for the time being, but am unsure as to the long term effects this will have. Is there a potential problem with remaining on the medication and if so, does it outweigh the risk I take by not taking them? I'm leaning toward 'if it ain't broke, don't fix it' and continuing my med routine.

Response from Dr. Sherer

While many experimental 'treatment interruption' strategies appear not to be useful, the one strategy that many clinicians are still following is the one which your physician is suggesting to you. For people like you with high CD4 cells, e.g. above 500 cells/ml, there is evidence that ART can be temporarily discontinued, and the CD4 cells allowed to drift downwards, and the viral load to rebound. When the CD4 cell count returns to a level for which ART treatment is indicated, the same regimen can be resumed, with successful outcomes in most, but not all, patients (in the range of 90%).

Several studies have shown that the individuals with the most rapid fall in their CD4 cells, and highest viral loads, following ART cessation, are those who had the most advanced disease when they started ART, i.e. CD4< 200 and high viral loads (eg > 100,000). Those who seem to do the best are those in whom ART was started with high CD4 cells, e.g. in the range of 350 - 500 CD4 cells.

Several reports of observational analyses of this strategy suggest that more than half of patients can stay off of therapy for a year or more.

More recently, concerns have been raised for two reasons for this practice in patients who are on NNRTI regimens. The first relates to resistance: For the minority of patients in whom resumption of ART is NOT successful, a high percentage have been found to have resistance to the NNRTIs, suggesting that the process of stopping drugs was associated with the development of drug resistance. The second reason for concern probably explains this observation in part: due to the prolonged half-life of the NNRTIs nevirapine and efavirenz and the short half-life of NRTIs in the blood, when NNRTI-based regimens are stopped, the NRTIs are gone from the blood stream within hours, and from the intracellular compartment within 12-24 hours, but the NNRTIs will last 40 hours or longer. In one small study, half of the patients had therapeutic levels for as long as one week after stopping the regimen. For this reason, guidelines now recommend that NNRTI-based regimens be stopped in the following manner: the NNRTI is stopped first, and the NRTIs are continued for an additional week. Another alternative is to start a PI for that last week, at the same time the NNRTI is stopped, all in order to 'protect' the NNRTI from being exposed as short-term monotherapy to the development of resistance.

Upon learning this information, many patients and clinicians have decided that "if it isn't broken, don't fix it", as you suggest, and they remain on their medications. Also, I should note that some patients become symptomatic again from uncontrolled HIV replication; if and when this occurs, ART should be resumed promptly.

There are many other uncertainties in the strategy described above. We don't know whether a patient's likelihood of good adherence changes after a long drug holiday, for example. It should be considered an experimental intervention at this time, and approached cautiously.

I urge you to talk to your doctor about the issues raised above.


Previous
Sustiva/Combivir
Next
Can you explain the half-life(s) of HIV meds?

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement